Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 36, NWS Midland/Odessa, TX

April 5, 200814 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Apr 5, 2008, 4:37 AM CDT for 14 counties in Texas. It took effect at Apr 5, 2008, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2008, 4:37 AM CDT (09:37 UTC)
In effect from
Apr 5, 2008, 12:00 PM CDT
Expired
Apr 5, 2008, 10:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 20 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3107 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 050937
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT SAT APR 5 2008

...A RED FLAG WARNING IS IN EFFECT TODAY AND THIS EVENING FOR
WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND VERY HIGH TO 
EXTREME FIRE DANGER FOR SOUTHEASTERN NEW MEXICO...UPPER TRANS
PECOS...VAN HORN AREA...MARFA PLATEAU... GUADALUPE AND DAVIS 
MOUNTAINS AND MOST OF THE PERMIAN BASIN...

.SOUTH TO SOUTHWEST WINDS WILL INCREASE OVER THE AREA BY MIDDAY
WITH 20 FT WINDS EXPECTED TO REACH OR EXCEED 20 MPH ACROSS MUCH 
OF THE AREA.  WINDS ARE EXPECTED TO BECOME VERY GUSTY ACROSS THE 
MOUNTAINS.  IN ADDITION ABOVE NORMAL TEMPERATURES AND MINIMUM RH 
VALUES BELOW 10 PERCENT WEST OF A SEMINOLE TO ALPINE LINE... AND
10 TO 15 PERCENT EAST OF THAT LINE ARE EXPECTED.  THIS COMBINED
WITH FIRE DANGER RATINGS OF VERY HIGH TO EXTREME HAS RESULTED IN
THE ISSUANCE OF A RED FLAG WARNING TODAY THROUGH THIS EVENING.

NMZ114-115-TXZ045>047-050>052-057>062-067>069-074-075-080-258-
052100-
/O.UPG.KMAF.FW.A.0031.080405T1700Z-080406T0300Z/
/O.NEW.KMAF.FW.W.0036.080405T1700Z-080406T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-ANDREWS-
MARTIN-HOWARD-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-DAVIS/APACHE MOUNTAINS AREA-PECOS-MARFA PLATEAU-
GUADALUPE MOUNTAINS-
437 AM CDT SAT APR 5 2008 /337 AM MDT SAT APR 5 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT. 

SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 25 MPH... RELATIVE 
HUMIDITY VALUES IN THE SINGLE DIGITS ACROSS THE WEST AND BETWEEN
10 AND 15 PERCENT ACROSS THE PERMIAN BASIN AND THE LOWER TRANS
PECOS... AND VERY HIGH TO EXTREME FIRE DANGER EXPECTED TODAY 
THROUGH THIS EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$
2 follow-up statements
000 
WWUS84 KMAF 052041
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SAT APR 5 2008

...A RED FLAG WARNING REMAINS IN EFFECT THIS EVENING FOR WINDY
CONDITIONS...LOW RELATIVE HUMIDITY...AND VERY HIGH TO EXTREME FIRE
DANGER FOR SOUTHEASTERN NEW MEXICO...UPPER TRANS PECOS...VAN HORN
AREA...MARFA PLATEAU... GUADALUPE AND DAVIS MOUNTAINS AND PORTIONS
OF THE PERMIAN BASIN...

...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE GUADALUPE
MOUNTAINS FOR SUNDAY AFTERNOON FOR STRONG WESTERLY WINDS...SINGLE
DIGIT RH VALUES...AND CRITICAL FIRE DANGER...

.WINDS ARE EXPECTED TO CONTINUE INCREASING TO NEAR 20 MPH ACROSS
THE AREA THIS AFTERNOON. RELATIVE HUMIDITY VALUES CONTINUE TO HOVER
IN THE 5 TO 15 PERCENT RANGE FOR LOCATIONS IN THE RED FLAG
WARNING AREA. ON SUNDAY...DRY CONDITIONS WILL CONTINUE TO PREVAIL
AREAWIDE...WITH 5 TO 10 PERCENT RH VALUES EXPECTED. SOUTHWESTERLY
WINDS SUNDAY ACROSS THE GUADALUPE MOUNTAINS WILL BE IN THE 25 TO
30 MPH RANGE WITH GUSTS TO NEAR 40 MPH LENDING TO CRITICAL FIRE
WEATHER CONCERNS SUNDAY AFTERNOON.

NMZ114-TXZ258-060445-
/O.NEW.KMAF.FW.A.0033.080406T1600Z-080407T0300Z/
/O.CON.KMAF.FW.W.0036.000000T0000Z-080406T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
241 PM MDT SAT APR 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM
MDT THIS EVENING. 

EXPECT SOUTHWEST WINDS OR 25 TO 30 MPH WITH HIGHER GUSTS TO
DEVELOP ACROSS THE GUADALUPE MOUNTAINS ON SUNDAY. RELATIVE
HUMIDITY VALUES WILL AGAIN BE IN THE SINGLE DIGITS ON SUNDAY
LEADING TO CRITICAL FIRE WEATHER CONDITIONS.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$

NMZ115-TXZ045>047-050>052-057>062-067>069-074-075-080-060300-
/O.CON.KMAF.FW.W.0036.000000T0000Z-080406T0300Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-ANDREWS-
MARTIN-HOWARD-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-DAVIS/APACHE MOUNTAINS AREA-PECOS-MARFA PLATEAU-
341 PM CDT SAT APR 5 2008 /241 PM MDT SAT APR 5 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

SOUTH TO SOUTHWEST WINDS NEAR 20 MPH... RELATIVE HUMIDITY VALUES
NEAR 10 PERCENT AND HIGH FIRE DANGER WILL CONTINUE THIS AFTERNOON
AND EVENING. 

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

$$
000 
WWUS84 KMAF 060320
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 PM CDT SAT APR 5 2008

...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE GUADALUPE
MOUNTAINS FOR SUNDAY AFTERNOON FOR STRONG WESTERLY WINDS...SINGLE
DIGIT RH VALUES...AND CRITICAL FIRE DANGER...

.ON SUNDAY...DRY CONDITIONS WILL CONTINUE TO PREVAIL AREAWIDE...
WITH 5 TO 10 PERCENT RH VALUES EXPECTED. SOUTHWESTERLY WINDS
SUNDAY ACROSS THE GUADALUPE MOUNTAINS WILL BE IN THE 25 TO 30 MPH
RANGE WITH GUSTS TO NEAR 40 MPH LENDING TO CRITICAL FIRE WEATHER
CONCERNS SUNDAY AFTERNOON.

NMZ114-TXZ258-061200-
/O.EXP.KMAF.FW.W.0036.000000T0000Z-080406T0300Z/
/O.CON.KMAF.FW.A.0033.080406T1600Z-080407T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
920 PM MDT SAT APR 5 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

EXPECT SOUTHWEST WINDS OR 25 TO 30 MPH WITH HIGHER GUSTS TO
DEVELOP ACROSS THE GUADALUPE MOUNTAINS ON SUNDAY. RELATIVE
HUMIDITY VALUES WILL AGAIN BE IN THE SINGLE DIGITS ON SUNDAY
LEADING TO CRITICAL FIRE WEATHER CONDITIONS.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO WIND-DRIVEN WILDFIRES.

...FIRE WEATHER WATCH IS IN EFFECT FROM 10 AM MDT THROUGH 9 PM MDT
SUNDAY FOR THE GUADALUPE MOUNTAINS FOR 20 FOOT WINDS IN EXCESS OF 20
MPH...RELATIVE HUMIDITIES LESS THAN 15 PERCENT...AND HIGH FIRE
DANGER...

$$

NMZ115-TXZ045>047-050>052-057>062-067>069-074-075-080-060430-
/O.EXP.KMAF.FW.W.0036.000000T0000Z-080406T0300Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-ANDREWS-
MARTIN-HOWARD-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
WARD-CRANE-UPTON-DAVIS/APACHE MOUNTAINS AREA-PECOS-MARFA PLATEAU-
1020 PM CDT SAT APR 5 2008 /920 PM MDT SAT APR 5 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 5, 2:43 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 5, 2:43 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 AM CDT SAT APR 5 2008

.DISCUSSION...
A WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE FORECAST
CYCLE. A SURFACE LEE TROUGH/LOW WILL BE FEATURED THROUGH A
SIGNIFICANT PORTION OF THE PERIOD TODAY THROUGH WEDNESDAY. THIS WILL
ATTEMPT TO BE TEMPORARILY INTERRUPTED SUNDAY NIGHT AND TUESDAY AS A
COUPLE OF UPPER LEVEL SYSTEMS PASS BY TO THE NORTH. THE CONTINUED
ZONAL FLOW ASSOCIATED WITH THESE SYSTEMS SHOULD HELP TO KEEP THE
COLD FRONTS FROM MAKING ANY LASTING AND SIGNIFICANT PENETRATION
THROUGH TUESDAY NIGHT. TEMPERATURES TODAY THROUGH TUESDAY SHOULD BE
ABOVE NORMAL AGAIN.

ON WEDNESDAY A THIRD UPPER LEVEL SYSTEM WILL TRACK FROM THE
PACIFIC INTO THE ROCKIES. THIS STORM SYSTEM WILL BE FURTHER
SOUTH AND THE ASSOCIATED COLD FRONT COULD MAKE IT AS FAR SOUTHWEST
AS THE EXTREME NORTHEAST PERMIAN BASIN. SOME BACKING OF THE MID
LEVEL FLOW MAY ALSO OCCUR WHICH WOULD KEEP THE DRYLINE/COLD FRONT
INTERSECTION ACROSS THE AFOREMENTIONED AREA. WILL CONTINUE THE
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY ACROSS THE
EASTERN PERMIAN BASIN.

BEYOND WEDNESDAY THE LATEST MEDIUM RANGE GUIDANCE IS STILL IN SOME
DISAGREEMENT CONCERNING THE MOVEMENT OF THIS THIRD SYSTEM...THOUGH
THE DIFFERENCES ARE NOW SMALLER. THE 00Z SATURDAY ECMWF IS STILL THE
SLOWER AND DEEPER MODEL. WILL LEAN TOWARD THE QUICKER GFS AS SEVERAL
OF ITS ENSEMBLES SUPPORT IT AS WELL AS THE NOGAPS AND THE CANADIAN
MODELS. WILL GO WITH A DRY FORECAST THURSDAY THROUGH SATURDAY.

&&

.FIRE WEATHER...
HAVE UPGRADED TO A RED FLAG WARNING FOR SE NM AND MOST OF W TX
TODAY.  ZONAL FLOW ALOFT WITH A LEESIDE TROUGH DEEPEN TODAY WILL
RESULT IN A SOUTH TO SOUTHWESTERLY FLOW INCREASING ACROSS THE AREA.
20FT WINDS SHOULD MEET OR EXCEED 20 MPH... MINIMUM RH 15 PERCENT OR
LESS... AND VERY HIGH TO EXTREME FIRE DANGER.  WILL LEAVE FAR EASTERN
COUNTIES OUT AS RH SHOULD BE TOO HIGH.  SLIGHT INCREASE IN DEWPOINTS
COULD LEAD TO BARELY MAKING MIN RH CRITERIA ALONG EASTERN EDGE OF
WARNING.  WILL CONTINUE TO MONITOR SUNDAY FOR HEIGHTENED FIRE WX
CONCERN FOR GUADALUPE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79  50  86  52  /   0   0   0   0
CARLSBAD NM                84  45  84  46  /   0   0   0   0
DRYDEN TX                  82  53  90  55  /   0   0   0   0
FORT STOCKTON TX           85  54  85  52  /   0   0   0   0
GUADALUPE PASS TX          79  50  79  50  /   0   0   0   0
HOBBS NM                   83  47  82  45  /   0   0   0   0
MARFA TX                   83  39  78  38  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  49  86  48  /   0   0   0   0
ODESSA TX                  80  49  85  51  /   0   0   0   0
WINK TX                    89  51  93  48  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES COUNTY
     AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

72/12
Hazardous weather outlook, Apr 5, 4:13 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT SAT APR 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-060915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
413 AM CDT SAT APR 5 2008 /313 AM MDT SAT APR 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECTED DRY AND WINDY CONDITIONS TODAY HAS RESULTED IN A RED FLAG
WARNING FOR ALL OF SOUTHEASTERN NEW MEXICO AND MOST OF WEST TEXAS.
WITH VERY HIGH TO EXTREME FIRE DANGER EXPECTED TODAY ALL EFFORTS
MUST BE MADE TO AVOID ACCIDENTAL FIRE STARTS.  THESE ELEVATED
CONDITIONS WILL CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FIRE WEATHER CONCERNS MAY CONTINUE SUNDAY FOR THE GUADALUPE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:41 PM CDTFire Weather WatchMAF12 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.